Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 112, NWS Columbia, SC

May 28, 2011Lee County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 28, 2011, 12:56 AM EDT for Lee County, Sumter County, South Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2011, 12:56 AM EDT (04:56 UTC)
Expired
May 28, 2011, 2:00 AM EDT
In force
64 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Lee County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 74 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 4.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2011-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2038 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2011-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2038 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:31 PM EDT, 5 hours 25 minutes earlier.

Area forecast discussion, May 27, 7:31 PM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
731 PM EDT FRI MAY 27 2011

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE ACROSS THE AREA AND
PLENTIFUL MOISTURE WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS TODAY. DRYING WILL OCCUR TONIGHT AND SATURDAY AS
HIGH PRESSURE BECOMES MORE DOMINATE.

&&

.NEAR TERM /OVERNIGHT/...
FRONT JUST WEST OF THE MOUNTAINS WILL REMAIN STATIONARY
OVERNIGHT. MOIST AND UNSTABLE AIRMASS OVER THE AREA. DEWPOINTS
FROM THE UPPER 60S WEST TO LOWER 70S EAST. CONVECTION ACROSS THE
AREA EXPECTED TO TAPER OFF AFTER MIDNIGHT AS THE SHORT WAVE MOVES
EAST OF THE MIDLANDS. WILL KEEP LIKELY TO CATEGORICAL POPS FOR THE
EVENING OVER MOST AREAS...THEN TAPER OFF AFTER MIDNIGHT.

THE DEVELOPMENT OF A LOW LEVEL JET WILL KEEP ENOUGH MIXING TO
INHIBIT SIGNIFICANT FOG FORMATION DURING THE EARLY MORNING HOURS.
HOWEVER...COULD SEE STRATUS CLOUDS DEVELOP.  CONSENSUS LOWS
IN THE MID/UPPER 60S STILL LOOK GOOD.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
THE THUNDERSTORM CHANCE SHOULD DIMINISH TONIGHT AS THE UPPER-
LEVEL SHORTWAVE TROUGH SHIFTS EASTWARD AND MOISTURE BECOMES
SHALLOW. BUILDING H5 HEIGHTS SHOULD LIMIT THUNDERSTORMS
SATURDAY...WITH BETTER CHANCE EASTERN MIDLANDS WHERE SEA BREEZE
MAY ENHANCE CONVECTION IN THE AFTERNOON. TEMPERATURES GENERALLY
CLOSE TO NORMAL.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
GFS INDICATING INCREASED RIDGING ALOFT FROM THE GULF COAST INTO THE
OH VALLEY FOR MUCH OF THE PERIOD. WEAK COLD FRONT APPROACHES FROM
THE NORTH BY LATE WEDNESDAY INTO EARLY THURSDAY BUT MOISTURE APPEARS
LIMITED AT THIS TIME. IN ADDITION TO THIS WEAK FRONT...THE UPPER
RIDGE APPEARS TO SHIFT A LITTLE FARTHER WESTWARD SO SEA BREEZE MAY
ENHANCE SOME CONVECTIVE ACTIVITY ESPECIALLY DURING THE AFTERNOON
HOURS WEDNESDAY THROUGH FRIDAY. TEMPERATURES GENERALLY A BIT ABOVE
NORMAL.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CROSSING THE TAF
SITES THIS EVENING. MVFR OR LOWER CONDITIONS IN STORMS.

SHOWERS SHOULD BEGIN TO DIMINISH BY MIDNIGHT. THEN...MODELS STILL
INDICATING A LOW LEVEL JET WITH WINDS AROUND 30 KT WITH THE POTENTIAL
FOR MVFR CEILINGS DURING THE EARLY MORNING HOURS. WITH THE LOW
LEVEL JET IN PLACE...EXPECTING THAT WINDS WILL REMAIN UP SLIGHTLY
OVERNIGHT...SO DENSE FOG NOT ANTICIPATED. AFTER 15Z SATURDAY...VFR
CONDITIONS RETURN. DURING THE AFTERNOON...ISOLATED THUNDERSTORMS
MAY DEVELOP...BUT CONFIDENCE OF ANY TAF SITE BEING IMPACTED IS LOW.

EXTENDED AVIATION OUTLOOK...LOW CONFIDENCE MVFR/IFR FOG/STRATUS
EACH MORNING.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, May 27, 7:10 PM EDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
710 PM EDT FRI MAY 27 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-282315-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
710 PM EDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT. SOME
STORMS COULD BE QUITE STRONG...WITH GUSTY WINDS AND HEAVY RAINFALL
BEING THE PRIMARY ISSUES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 27, 9:25 PM EDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
925 PM EDT FRI MAY 27 2011

SCZ027-030-280230-
AIKEN-LEXINGTON-
925 PM EDT FRI MAY 27 2011

...A STRONG THUNDERSTORM WAS AFFECTING AIKEN AND LEXINGTON
COUNTIES...

AT 922 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF GASTON...OR 20 MILES SOUTH
OF RED BANK...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

MC
Local storm report, May 27, 10:26 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1026 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     TSTM WND DMG     PELION                  33.78N 81.25W
05/27/2011                   LEXINGTON          SC   LAW ENFORCEMENT

            LEXINGTON DISPATCH REPORTS ONE TREE DOWN ON TINDALL ROAD
            IN PELION

1012 PM     HAIL             WILLISTON               33.40N 81.42W
05/27/2011  E0.50 INCH       BARNWELL           SC   LAW ENFORCEMENT

            BARNWELL DISPATCH REPORTS DIME- AND PEA-SIZE HAIL IN
            WILLISTON

1012 PM     TSTM WND DMG     WILLISTON               33.40N 81.42W
05/27/2011                   BARNWELL           SC   LAW ENFORCEMENT

            BARNWELL COUNTY DISPATCH REPORTS TREES DOWN ON MOONLIGHT
            ROAD IN WILLISTON

&&

MOORE
Special weather statement, May 27, 10:41 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1041 PM EDT FRI MAY 27 2011

SCZ021-022-027>029-031-037-280345-
CALHOUN-FAIRFIELD-KERSHAW-LEE-LEXINGTON-RICHLAND-SUMTER-
1041 PM EDT FRI MAY 27 2011

...SCATTERED STRONG THUNDERSTORMS ARE AFFECTING CALHOUN...FAIRFIELD...
KERSHAW...LEE...LEXINGTON...RICHLAND AND SUMTER COUNTIES...

AT 1035 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS. THE STRONGEST THUNDERSTORM WAS 5
MILES NORTHWEST OF LUGOFF...OR 7 MILES WEST OF CAMDEN...MOVING
NORTHEAST AT 15 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

MC
Local storm report, May 28, 12:10 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1210 AM EDT SAT MAY 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HAIL             NORTH                   33.62N 81.10W
05/27/2011  E2.00 INCH       ORANGEBURG         SC   PUBLIC

            PUBLIC REPORTED 1 TO 2 INCH HAIL NEAR THE TOWN OF NORTH.

&&

VAUGHAN
Local storm report, May 28, 12:14 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
1214 AM EDT SAT MAY 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HAIL             NORTH                   33.62N 81.10W
05/27/2011  E2.00 INCH       ORANGEBURG         SC   COCORAHS

            COCORAHS OBSERVER CALLED AND REPORTED 1 TO 2 INCH HAIL
            NEAR THE TOWN OF NORTH.

&&

VAUGHAN
Local storm report, May 28, 12:36 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1236 AM EDT SAT MAY 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND DMG     NORTH                   33.62N 81.10W
05/28/2011                   ORANGEBURG         SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES DOWN IN NORTH.

&&

VAUGHAN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:39 PM EDTSevere Thunderstorm WarningCAELexington, Richland51 min
May 27, 10:07 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg38 min
May 27, 11:34 PM EDTSevere Thunderstorm WarningCAEOrangeburg41 min
May 27, 11:59 PM EDTAreal Flood AdvisoryCAEOrangeburg61 min
May 28, 2:25 AM EDTSevere Thunderstorm WarningCAELee65 min
May 28, 2:31 AM EDTAreal Flood AdvisoryCAELee59 min
May 28, 2:59 AM EDTSevere Thunderstorm WarningCAELee, Sumter61 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.